Texas, 2003

Flash Flood and Hail in Texas, September 8, 2003

September 8, 2003 · NWS MAF · 2 events in 1 county or zone

An isolated supercell storm developed over southern Midland County and moved south into northern Upton County during the evening hours of the 8th. This storm developed near the intersection of an outflow boundary and a dryline.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell storm developed over southern Midland County and moved south into northern Upton County during the evening hours of the 8th. This storm developed near the intersection of an outflow boundary and a dryline. The storm initially split, with the northern (left moving) member weakening and the southern (right moving) cell becoming severe with large hail and flash flooding. The storm remained over sparsely populated areas, and documented reports are not likely representitive of the storm's severity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:29 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 1:29 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT MON SEP 8 2003

.SHORT TERM...
WV AND VIS IMAGERY SHOW UPPER LVL TROUGH OVR THE TX PANHANDLE/CNTRL
PLAINS...W/SUBSIDENCE BEHIND IT HINDERING CONVECTIVE DEVELOPMENT.
AS SUCH...DO NOT THINK TDY/S EVENT WILL BE AS REGNANT AS YESTERDAY/S.
GOES SOUNDINGS SHOW BEST INSTABILITIES TO BE IN THE NE CWA...W/CAPES
APPROACHING 2000 J/KG.  SFC OBS SHOW A WEAK SFC LOW OVR SE NM...WHICH
MODELS DO NOT PICK UP ON VERY WELL.  BELIEVE THIS WILL SHIFT EAST BY
LATE AFTERNOON AS WEAK DRYLINE SHARPENS AND MOVES E...AND BELIEVE
BEST CHANCES FOR INITIATION WILL BE ALONG THIS DRYLINE...HOWEVER...
BOUNDARIES FM YESTERDAY/S CONVECTION STILL ABOUND...AND CAN/T RULE
OUT SOMETHING FORMING FURTHER W OMTNS BY LATE AFTERNOON.  FCST
SOUNDINGS SHOW BEST SHEAR WILL BE NE...W/25 KT H85 LLJ PICKING UP
DURING THE EVENING HRS.  BECAUSE OF MODEL UNCERTAINTIES...CURRENT
SUBSIDENCE...AND LACK OF A BETTER-DEFINED DRYLINE...WILL KEEP CHANCES
LOW...AND ONLY MENTION SVR OVR NE ZONES.  HOWEVER...LOOKING AT KMAF
12Z SOUNDING AND PROGGED PWATS...ANYTHING THAT GETS GOING WILL
LIKELY LEAD TO MORE FLASH FLOODING.  LOWS WILL BE TRICKY AND LARGELY
INFLUENCED BY CONVECTIVE OUTFLOWS...CLOUD COVER...ETC.  HOWEVER...
MODELS WARM THINGS SLIGHTLY OVER THE NEXT 18 HRS...AND GUIDANCE IS
TOO COOL AS USUAL...SO WILL OVER-CUT IT A BIT.

&&

.LONG TERM...
UPPER TROUGH WILL AMPLIFY OVER THE INTERMOUNTAIN REGION THROUGH
MIDWEEK WITH HALF OF THE MODELS MAINTAINING AN OPEN FASTER SYSTEM
AND THE OTHER HALF CUTTING OFF A LOW OVER THE FOUR CORNERS.  WHICH
ACTUALLY OCCURS IS THE QUESTION OF THE DAY.  SINCE UPPER TROUGH/LOW
WILL STAY WEST/NORTHWEST OF THE AREA THROUGH TUESDAY...WILL HOLD
MOISTURE OVER THE CWA...WHICH WILL ALLOW FOR LOW ORDER POPS ALONG
SURFACE TROUGH OVER THE WESTERN CWA.  ON WEDNESDAY...EXPECT SURFACE
TROUGH TO MOVE EASTWARD DURING THE DAY AS A  SHORTWAVE TROUGH EJECTS
EJECTS NORTHEAST FROM UPPER TROUGH.  SINCE SHORT TERM MODELS IN
DISAGREEMENT ON SURFACE FEATURES HAVE LEFT A SLIGHT CHANCE CWAWIDE.
THE 12Z GFS IS SOMEWHAT OF A COMPROMISE OF THE FASTER OPEN WAVE
MODELS AND SLOWER CUTOFF MODELS...SO HAVE TAKEN THIS MIDDLE ROAD
THROUGH THE EXTENDED.  THIS PORTENDS THE SLIGHT CHANCES OF
PRECIPITATION ENDING THURSDAY EVENING.  THINK TEMPS WILL REMAIN NEAR
NORMAL THURSDAY AND FRIDAY AS PACIFIC FRONT APPEARS TO DRY US OUT
MORE THAN ANYTHING.  ANOTHER SHORTWAVE DIGS INTO THE NORTHWEST U.S.
FRIDAY...TRANSLATES INTO THE BASE OF UPPER TROUGH SATURDAY...AND IS
FOLLOWED BY A DECENT COLD FRONT SUNDAY.  WENT AHEAD AND DRIED THE
EXTENDED OUT SATURDAY THROUGH MONDAY AS IT APPEARS MOISTURE RETURN
WONT BE SUFFICIENT FOR PRECIPITATION ALONG THIS FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 68 93 70 89 / 20 10 10 20
CNM 66 92 65 88 / 10 10 10 20
MRF 59 86 60 83 / 10 10 20 20
FST 70 95 69 92 / 10 10 10 20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

44/67
Hazardous weather outlook, Sep 8, 2:00 PM CST, 5 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON SEP 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THIS
EVENING...MAINLY OVER THE PERMIAN BASIN AND SOUTHERN LOW ROLLING
PLAINS.  ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...AND
HEAVY RAINFALL.  HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE...
ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL.

ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF CAUSING FLASH
FLOODING QUICKLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR THE
LATEST WEATHER INFORMATION THROUGHOUT THE DAY...AND PREPARE FOR
POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 27 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Midland

When
September 8, 7:10 PM CST
Where
Midland County, 20 mi S of Midland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.717, -102.083

Reported on Highway 349.

Flash Flood, Midland

When
September 8, 7:30 PM CST to 8:45 PM CST
Where
Midland County, 15 mi S of Midland
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Law enforcement officials reported high water flowing across Highway 349 and other rural roadways in southern Midland County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374488, 5374489.